Tornadoes · United States · Virginia · 2005

F1 tornado, Winterpock, Virginia, July 7, 2005

This F1 tornado ran 0.5 miles across Chesterfield County on July 7, 2005, touching down at 10:29 PM EDT and reaching 200 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 7, 2005
Touchdown
10:29 PM EDT (02:29 UTC)
Path length
0.5 miles (0.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Chesterfield County
Touchdown point
37.350, -77.730
Lift-off point
37.350, -77.730
Record number
1076

What the Weather Service recorded

F1 tornado leveled or twisted off near the base. Damage mainly behind residence of 5000 block of Winterpock Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jul 7, 8:30 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 7, 8:30 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT THU JUL 7 2005

QUICK UPDATE TO REFRESH WORDING AND GRIDS. PCPN NOW WDSPRD ACROSS
WRN TWO THIRDS OF FA AND CONTG TO MOVE E. CNTR OF LOW NOW JUST NW OF
INT AND MOVG NE. BNDRYS TO THE E IS TRIGGER FOR CONVECTION THIS EVE
AND XPCT MORE STORMS TO DVLP NXT FEW HRS ACROSS SERN AREAS AS MORE
ATLNTC MSTR BECOMES ENTRAINED INTO CIRCULATION. TORNADO WATCH CONTS
UNTIL 10 PM.

 FCSTID = 44

.SHORT TERM TO BE GOVERNED BY MOVMT OF WHAT IS LEFT OF CINDY.
SYSTM PROGGED A BIT QUICKER TO MOVE NE...SO XPCT TOTAL QPFS
1-2 INCHES FROM I95 ON E...2-3 WITH LCLLY UP TO 4 INCHES W OF I95.
SVR THREAT CONTS OVR SRN HALF OF FA THIS EVE AS DIFFERENTIAL HTNG
BNDRY AS WELL AS ACTUAL WRM FRNT SLOWLY LIFTS N. WILL HAVE TO
WATCH COMPLEX OF STORMS CRNTLY ACROSS NW NC...AS THEY LIFT NE
ACROSS VA/NC LINE ARND 6 PM. CNTR OF CRCLTN MOVES NE ALONG I81
CORRIDOR TONITE. STDYST PCPN FALLS W OF FA WITH NRMS SHWRS/TSRA
ACROSS AKQ FA.

SYSTM LIFTS NE DRNG FRI. XPCT SUBSIDENCE BEHIND SYSTM TO ALLOW FOR
SOME DRYING FRI AFTRN ACROSS WRN HALF OF FA. FRNTL BNDRY LINGERS
ALONG CSTL AREAS AS ANTHR WK S/W MOVES NE ACROSS NE FRI NITE. HIGH
PRESSURE BUILDS INTO RGN FROM GT LAKES RGN THIS WEEKEND AS FRNTL
BNDRY BECOMES STNDRY ACROSS THE CAROLINAS.

&&

.LONG TERM...ATTENTION TURNS TO DENNIS. HPC TAKES SYSTM FROM
LANDFALL ALONG THE GULF COAST LATE SUNDAY INTO THE NATIONS MID
SCTN (MISSOURI) BY TUE. WRN XTNSN OF BERMUDA HIGH BLDS W... BUT
WILL KEEP CHC DIURNAL POPS IN AS AIRMASS CONTS TRPLCL IN NATURE.

&&

.AVIATION...MVFR TO IFR CNDTNS IN SHWRS & TSRA.

&&

.MARINE...NO SHORT TERM FLAGS. WILL CONT TO HIGHLIGHT SCA FOR FRI
AFTRN FOR CHES BAY N OF WINDMILL PT.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ021 FROM MIDNIGHT FRIDAY TO NOON FRIDAY.
NC...TORNADO WATCH UNTIL 10 PM.
VA...FLOOD WATCH FOR VAZ048-049-060>071 FROM 8 PM THURSDAY TO 8 AM
FRIDAY. ...FLOOD WATCH FOR VAZ072>076 FROM MIDNIGHT FRIDAY TO NOON
FRIDAY. TORNADO WATCH UNTIL 10 PM...GENERALLY FROM I64 ON S.

MARINE...SMALL CRAFT ADVISORY FOR ANZ630 FROM 3 AM FRIDAY
TO 9 AM FRIDAY. &&

SHORT TERM...44
LONG TERM...44
AVIATION...07
Hazardous weather outlook, Jul 7, 5:52 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT THU JUL 7 2005

VAZ048-049-060>071-081000-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...AND NORTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...
AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK ACROSS THE REGION.
BETWEEN 2 AND 5 INCHES OF RAINFALL ARE POSSIBLE...ALONG WITH
LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE LATEST FLOOD
WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS.

SEVERE WEATHER WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE
CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS
MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY
SATURDAY EVENING IN AREAS ALONG THE JAMES AND APPOMATTOX RIVERS.
ADDITIONAL RIVER FLOODING WILL ALSO BE POSSIBLE ALONG THE NOTTOWAY
AND MEHERRIN RIVERS BY EARLY NEXT WEEK...AGAIN DEPENDING ON HOW
MUCH RAIN FALLS LATER TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THROUGH
TONIGHT.

MDZ021-VAZ072>076-081000-
DORCHESTER-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
VIRGINIA AND SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK
ACROSS THE REGION. BETWEEN 2 AND 4 INCHES OF RAINFALL ARE
POSSIBLE...ALONG WITH LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE
LATEST FLOOD WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO FRIDAY
MORNING.

NCZ012-013-030-VAZ079>082-087>089-092-081000-
NORTHAMPTON NC-HERTFORD-BERTIE-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...AS
WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE AREA.
REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE CAPABLE
OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO AROUND 60
MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS
MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY
LATE THIS WEEKEND OR EARLY NEXT WEEK ALONG THE NOTTOWAY AND MEHERRIN
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATER THIS AFTERNOON AND EVENING.

MDZ025-VAZ099-100-081000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA AND SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON BEACHES ALONG
THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. PLEASE REFER TO
WBCSRFAKQ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-MDZ022>024-NCZ014>017-031-032-
102-VAZ077-078-083>086-090-091-093>098-081000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-WICOMICO-SOMERSET-INLAND WORCESTER-GATES-PASQUOTANK-
CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...AN AND
EAST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND THROUGH TONIGHT...
AS WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE
AREA. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE
CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

HURLEY

In the hours before

Local storm report, Jul 7, 5:55 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             BOYDTON                 36.67N 78.39W
07/07/2005  0.75 INCH        MECKLENBURG        VA   LAW ENFORCEMENT

0505 PM     HAIL             CLARKSVILLE             36.62N 78.57W
07/07/2005  0.75 INCH        MECKLENBURG        VA   LAW ENFORCEMENT

&&

RCURRY
Special weather statement, Jul 7, 7:18 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT THU JUL 7 2005

VAZ060-061-066>070-080-080200-
PRINCE EDWARD-CUMBERLAND-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-DINWIDDIE-
INCLUDING THE CITIES OF...FARMVILLE...CREWE...COLONIAL HEIGHTS
718 PM EDT THU JUL 7 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE PIEDMONT TO
I-95 THROUGH THIS EVENING...

AT 715 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTH
BOSTON...TO LAWRENCEVILLE...AND DINWIDDIE TO WEST OF FARMVILLE.
THE STORMS WERE MOVING NORTHEAST AT 20 MPH...AND WILL AFFECT AREAS
FROM FARMVILLE...AMELIA AND LUNENBURG TO CHESTERFIELD...TRI
CITIES...DINWIDDIE AND NOTTOWAY...THROUGH 10 PM.

THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN WITH REDUCED
VISIBILITIES...GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL. PONDING OF WATER ON ROADWAYS IS LIKELY...ESPECIALLY IN
URBAN AREAS. STANDING WATER IN LOW LYING AREAS IS ALSO
POSSIBLE...AS RAINFALL TOTALS COULD BE 2 TO 4 INCHES LOCALLY. IF
YOU DO NOT KNOW HOW DEEP THE WATER ON THE ROAD IS...TURN AROUND
AND FIND AN ALTERNATE ROUTE.

NS
Local storm report, Jul 7, 7:38 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
738 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             LAWRENCEVILLE           36.76N 77.85W
07/07/2005  0.75 INCH        BRUNSWICK          VA   TRAINED SPOTTER

            40 MPH WINDS DOWNTOWN

&&

RCURRY
Local storm report, Jul 7, 7:48 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             LAWRENCEVILLE           36.76N 77.85W
07/07/2005  1.00 INCH        BRUNSWICK          VA   TRAINED SPOTTER

&&

RCURRY
Local storm report, Jul 7, 8:26 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
826 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             6 NE CARSON             37.10N 77.33W
07/07/2005  1.00 INCH        PRINCE GEORGE      VA   TRAINED SPOTTER

            LOCATION WEIGH STATION ON I-95

&&

RCURRY
Special weather statement, Jul 7, 10:09 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 PM EDT THU JUL 7 2005

NCZ012>014-VAZ060>061-065>070-070-079>081-081-081>082-
087-087>089-092-092>094-094>095-095>098-080700-
GATES-HERTFORD-NORTHAMPTON-AMELIA-BRUNSWICK-CHARLES CITY-
CHESTERFIELD-CUMBERLAND-DINWIDDIE-GREENSVILLE-ISLE OF WIGHT-
LUNENBURG-MECKLENBURG-NOTTOWAY-POWHATAN-PRINCE EDWARD-
PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-CHESAPEAKE-
COLONIAL HEIGHTS-EMPORIA-FRANKLIN-HAMPTON-HOPEWELL-NEWPORT NEWS-
NORFOLK-PETERSBURG-PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO
EXPIRE...AND HAS ISSUED TORNADO WATCH 624 UNTIL 3 AM EDT FOR THE
FOLLOWING AREA...

IN NORTH CAROLINA THE NEW WATCH INCLUDES 3 COUNTIES

IN NORTHEAST NORTH CAROLINA

GATES... HERTFORD... NORTHAMPTON...

IN VIRGINIA THE NEW WATCH INCLUDES 17 COUNTIES

IN CENTRAL VIRGINIA

AMELIA... CHESTERFIELD... CUMBERLAND...
POWHATAN... PRINCE EDWARD...

IN EAST CENTRAL VIRGINIA

CHARLES CITY...

IN SOUTH CENTRAL VIRGINIA

BRUNSWICK... DINWIDDIE... GREENSVILLE...
LUNENBURG... MECKLENBURG... NOTTOWAY...
PRINCE GEORGE...

IN SOUTHEAST VIRGINIA

ISLE OF WIGHT... SOUTHAMPTON... SURRY...
SUSSEX...

IN VIRGINIA THE NEW WATCH INCLUDES 12 INDEPENDENT CITIES

IN SOUTH CENTRAL VIRGINIA

CITY OF COLONIAL HEIGHTS... CITY OF HOPEWELL...
CITY OF PETERSBURG...

IN SOUTHEAST VIRGINIA

CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN...
CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK...
CITY OF PORTSMOUTH... CITY OF SUFFOLK...
CITY OF VIRGINIA BEACH...

THIS INCLUDES THE CITIES OF...ADKINS STORE...AHOSKIE...
AMELIA COURTHOUSE...AMMON...ANGOLA...ASHBY...BARLEY...BARNETTS...
BEAR CREEK LAKE STATE PAR...BELLWOOD...BENSLEY...BLACKSTONE...
BON AIR...BOWERS HILL...BOYKINS...BRINK...BRYANTS CORNER...
BUFFORD CROSSROADS...CARTERSVILLE...CHARLES CITY...CHASE CITY...
CHESAPEAKE AIRPORT...CHESTER...CHUCKATUCK...CHULA...CLAREMONT...
CLARESVILLE...CLARKSVILLE...CLEOPUS...CLINTON...
COLONIAL HEIGHTS...COURTLAND...COWIE CORNER...CREWE...
CRITTENDEN...CUMBERLAND...CITY OF NORFOLK...CITY OF PORTSMOUTH...
DAHLIA...DEANES...DEATONVILLE...DEEP CREEK...DENARO...DENDRON...
DOWNTOWN SUFFOLK...DRIVER...DUNCAN...EARLS...ELWOOD...EMPORIA...
ETTRICK...FARMVILLE...FENTRESS...FORT LEE...FRANKLIN...
GATESVILLE...GREAT BRIDGE...GREENBRIER...HAMPTON...
HERBERTS CORNER...HICKORY...HOLDCROFT...HOPEWELL...IVOR...
JARRATT...JEFFERSON...JETERSVILLE...KEMPSVILLE...KENBRIDGE...
LAWRENCEVILLE...MCKENNEY...MURFREESBORO...NEW HOPE...
NEWPORT NEWS...NORFOLK INTERNATIONAL AIR...PETERSBURG...
ROACHES CORNER...ROXBURY...SMITHFIELD...SOUTH HILL...SURRY...
VICTORIA...WAKEFIELD AND WAVERLY.

ANZ632-080700-

1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO
EXPIRE...AND HAS ISSUED TORNADO WATCH 624 UNTIL 3 AM EDT FOR THE
FOLLOWING AREA...

THE NEW WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA...

NCZ015>017-030>032-080315-
BERTIE-CAMDEN-CHOWAN-CURRITUCK-PASQUOTANK-PERQUIMANS-
1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO
EXPIRE FOR THE FOLLOWING AREA...

IN NORTH CAROLINA THIS ALLOWS TO EXPIRE 6 COUNTIES

IN NORTHEAST NORTH CAROLINA

BERTIE... CAMDEN... CHOWAN...
CURRITUCK... PASQUOTANK... PERQUIMANS...

THIS INCLUDES THE CITIES OF...AULANDER...AYDLETT...BARCO...
BARTLETT...BELCROSS...BERTHA...BURNT MILLS...CAMDEN...COINJOCK...
COROLLA...CURRITUCK...EDENTON...ELIZABETH CITY...GOOSE CREEK...
GRANDY...HERTFORD...HORSESHOE...INDIANTOWN...LEWISTON WOODVILLE...
WINDSOR AND WINFALL.

ANZ633-656-658-080315-

1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 619 TO
EXPIRE FOR THE FOLLOWING AREA...

THIS ALLOWS TO EXPIRE THE FOLLOWING ADJACENT COASTAL WATERS

CURRITUCK SOUND...
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM...
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM...

VAZ048>049-062>064-071-071>078-083>086-090-090>091-091-080700-
CAROLINE-ESSEX-FLUVANNA-GLOUCESTER-GOOCHLAND-HANOVER-HENRICO-
JAMES CITY-KING AND QUEEN-KING WILLIAM-LANCASTER-LOUISA-MATHEWS-
MIDDLESEX-NEW KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-YORK-
POQUOSON-RICHMOND-WILLIAMSBURG-
1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 624 IN
EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING AREA...

IN VIRGINIA THIS WATCH INCLUDES 19 COUNTIES

IN CENTRAL VIRGINIA

FLUVANNA... GOOCHLAND... HANOVER...
HENRICO... LOUISA...

IN EAST CENTRAL VIRGINIA

ESSEX... GLOUCESTER... KING WILLIAM...
KING AND QUEEN... LANCASTER... MIDDLESEX...
NEW KENT... NORTHUMBERLAND... RICHMOND...
WESTMORELAND...

IN NORTH CENTRAL VIRGINIA

CAROLINE...

IN SOUTHEAST VIRGINIA

JAMES CITY... MATHEWS... YORK...

IN VIRGINIA THIS WATCH INCLUDES 3 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CITY OF RICHMOND...

IN SOUTHEAST VIRGINIA

CITY OF POQUOSON... CITY OF WILLIAMSBURG.

THIS INCLUDES THE CITIES OF...AVALON...BARHAMSVILLE...BAVON...
BEANES CORNER...BEAZLEY...BISCOE...BLAKES...BOTTOMS BRIDGE...
BOWLING GREEN...BROWNS CORNER...BROWNS STORE...BRUINGTON...
BURGESS...BUSCH GARDENS...BYRDTON...CALEDONIA...CALLAO...
CARDINAL...CARVER GARDENS...CENTERVILLE...CENTERVILLE...
CHICKAHOMINY SHORES...CHRISTENSONS CORNER...CLANCIE...
COBBS CREEK...COLONIAL BEACH...COLONIAL DOWNS...CROAKER...
CROUCH...CROZIER...DIASCUND...DIGGS...DIXIE...DODLYT...
DOWNTOWN RICHMOND...DRAGONVILLE...EAST HIGHLAND PARK...ELK HILL...
ELTHAM...EWELL...FIFE...FORT NONSENSE...GEORGES TAVERN...
GLEN ALLEN...GLOUCESTER POINT...GOOCHLAND...GRESSIT...
HIGHLAND SPRINGS...HOLLY FORKS...KILMARNOCK...LAKE MONTICELLO...
LAKE MONTICELLO...LAKESIDE...LAUREL...LOUISA...MECHANICSVILLE...
MINERAL...POQUOSON...TAPPAHANNOCK...TUCKAHOE...URBANNA...WARSAW...
WEST POINT...WHITE STONE...WILLIAMSBURG AND YORKTOWN.

ANZ630>631-080700-

1009 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 624 IN
EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA...
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA...

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 00:00Z

2.5 hours before the tornado, 157 km from the path. July 8, 2005.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -38222, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 54 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-38222 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Chesterfield (FCI), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the touchdown began at 02:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of July 7, 2005

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 72:43 AM EDTF1Anderson, SC0.550$150,000
July 710:51 AM EDTF0Spartanburg, SC0.250
July 710:52 AM EDTF1Rutherford, NC0.750$50,000
July 71:10 PM EDTF2Alexander, NC4.0100$150,000
July 71:22 PM EDTF1Patrick, VA0.650
July 72:10 PM EDTF2Iredell, NC3.5200$2.0 million
July 72:15 PM EDTF1Yadkin, NC5.1440
July 72:41 PM EDTF1Yadkin, NC1.4200
July 72:53 PM EDTF1Yadkin, NC1.1200
July 73:30 PM EDTF0Forsyth, NC8.0100
July 73:42 PM EDTF0Person, NC1.025
July 73:10 PM MDTF0Harding, SD19.010
July 75:20 PM EDTF0Guilford, NC5.020
July 74:00 PM MDTF0Harding, SD2.010
July 78:40 PM EDTF0Harnett, NC12.0100
July 78:50 PM EDTF1Brunswick, VA1.2250$10,000
July 78:53 PM EDTF1Nottoway, VA2.5250$10,000
July 710:55 PM EDTF1Mecklenburg, VA4.5100$10,000
July 712:15 AM EDTF1Chesterfield, VA0.575$3,000
July 71:15 AM EDTF1Henrico, VA0.275$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.